Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 724, NWS Norman, OK

August 23, 2016Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2016, 7:34 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2016, 7:34 PM CDT (00:34 UTC)
Expired
Aug 23, 2016, 8:00 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 168 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:04 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 23, 7:04 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
704 PM CDT TUE AUG 23 2016

.DISCUSSION...
00Z TAFs.

&&

.AVIATION...
Generally VFR conditions will prevail, except for near some
scattered showers and storms tonight. Except for CSM with the
current storms just north of them, the probabilities at specific
TAF sites are too low to include in the TAFs, although it will not
be out of the question across western and northern Oklahoma.

&&

.PREV DISCUSSION... /issued 303 PM CDT TUE AUG 23 2016/

DISCUSSION...
A challenging pattern to forecast continues with regard to timing
and coverage of precipitation chances. Our best success has been
identifying waves in southwesterly mean flow via Water Vapor loop
and adjusting based on other observational data. Short term model
guidance has been reasonable, although some timing issues have been
noted with these small difficult to resolve shortwave troughs.
One of the more significant wave seems to be fairly well resolved
in the latest guidance.

Later this afternoon through early evening there should be a
window for diurnally driven isolated to scattered thunderstorms
primarily across the northwest portion of the area. This is
supported by most CAMs. There is some discrepancy in guidance
with timing and magnitude of the brief period of subsidence in the
wake of this first shortwave trough but we have attempted to add
more spatial/temporal detail into the night. The most likely
scenario is for storms to initiate near a weak confluence zone
roughly along line from roughly Woodward to Alva and move east.
The combination of warming mid levels and subsidence as mid level
ridging briefly builds in later this evening should limit
longevity of storms. So there is some question how far east they
will move or at least how numerous they will be into north-central
Oklahoma late this evening and early tonight.

Latest surface obs show upper 60 to low 70 degree dew points across
the western portion of the area where satellite has shown a
clearing trend and developing cumulus field. The greatest depth
with cumulus is over the southern Texas Panhandle and west
Central Texas and this should be where an increase in convection
will be most notable later this afternoon. Further northwest into
our area, abundant low level moisture and diabatic heating have
contributed to moderate MLCAPE values of at least 2,500 J/kg.
Within a zone of weak low level confluence across the north, at
least isolated convection should form later this afternoon. VWPs
show respectable mid-level flow for August contributing to around
30 to 40 knots of deep layer shear into early evening, supporting
organized/sustained storms.

Later tonight, strengthening low level jet and ascent from another
approaching shortwave should support showers and thunderstorms
continuing northeastward from west central Texas into western
north Texas and western Oklahoma. This activity will probably
continue spreading northeast into north central Oklahoma
throughout the early morning. Later in the day with diurnal
heating of moist low levels, instability will increase and
thunderstorms should become more numerous along and near a weak
surface front that should be positioned over southwest Kansas and
perhaps far northwest Oklahoma. Marginally severe storms will be
possible given at least modest instability and anomalous westerly
mid level flow for mid August contributing to around 30 knots
0-6km bulk shear.

Through late Wednesday the southeastern upper high will retrograde
to near the Mississippi River with building heights across the
eastern part of the state. Continued mean troughing to our west
with occasional shortwave troughs traversing the area will result
in precipitation chances continuing into the weekend each day.
Timing of individual waves of convection is difficult enough in
the short term and becomes even more difficult later in the week
through the weekend as spread in deterministic guidance grows with
regard to timing and amplification of shortwaves.

We kept low probabilities into next week but there seems to be
less opportunity for forcing given the evolution of the synoptic
pattern. Mean mid level height rises and relaxing flow aloft is
seen in medium range guidance, but a moist and conditionally
unstable atmosphere remains.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  71  92 /  10  20  20  20
Hobart OK         73  93  70  92 /  30  20  30  20
Wichita Falls TX  74  95  71  95 /  20  20  10  10
Gage OK           71  91  65  84 /  30  30  50  40
Ponca City OK     75  93  72  90 /  20  30  50  40
Durant OK         73  94  71  95 /  10   0  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

99/99/01
Hazardous weather outlook, Aug 23, 11:48 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT TUE AUG 23 2016

OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA THIS EVENING.

LOCATION... THE SLIGHT RISK AREA IS NORTH OF A LINE FROM
FREEDOM...TO CANTON TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT
RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM
MUNDAY TEXAS... TO LAWTON TO NORMAN AND SHAWNEE.

TIMING...
THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF
SEVERE THUNDERSTORMS...WILL BE FROM 4 PM UNTIL 10 PM.

IMPACTS...
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH
THE STRONGEST STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE.

DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
CENTRAL INTO NORTHERN OKLAHOMA EARLY THIS AFTERNOON. A FEW OF THESE
STORMS MAY APPROACH SEVERE LEVELS AS THEY MOVE THROUGH NORTHERN
OKLAHOMA THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHERN
KANSAS SOUTHWARD INTO NORTHWEST AND WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE. MODEST AMOUNTS OF INSTABILITY AND FAVORABLE WIND FIELDS
WILL RESULT IN A FEW OF THESE STORM BECOMING SEVERE... PRODUCING
STRONG GUSTY WINDS... LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF
THE ACTIVITY IS EXPECTED TO WEAKEN AS WE GO THROUGH THE MID AND LATE
EVENING HOURS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
NEXT MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY AND THURSDAY...PRIMARILY ACROSS NORTHERN AND WESTERN
OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 23, 4:22 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE AUG 23 2016

OKZ014-232145-
ROGER MILLS OK-
422 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGER MILLS COUNTY UNTIL
445 PM CDT...

AT 419 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES EAST OF ALLISON TO NEAR MOBEETIE...MOVING EAST AT 25
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3574 10000 3579 9974 3550 9975 3550 10000
TIME...MOT...LOC 2119Z 253DEG 23KT 3562 10004 3554 10038

BRB
Local storm report, Aug 23, 4:50 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 S REYDON              35.63N 99.92W
08/23/2016  E1.00 INCH       ROGER MILLS        OK   TRAINED SPOTTER

&&

DW
Special weather statement, Aug 23, 5:57 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT TUE AUG 23 2016

OKZ014-021-232330-
ROGER MILLS OK-BECKHAM OK-
557 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 630 PM CDT...

AT 555 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES WEST OF REYDON TO 9 MILES NORTHEAST OF TWITTY...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3579 10000 3584 9974 3537 9985 3533 10000
TIME...MOT...LOC 2255Z 231DEG 20KT 3568 10002 3540 10010

BRB
Special weather statement, Aug 23, 6:46 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT TUE AUG 23 2016

OKZ014-240015-
ROGER MILLS OK-
646 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROGER MILLS COUNTY UNTIL
715 PM CDT...

AT 644 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ROLL TO 3 MILES SOUTHWEST OF REYDON...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3587 9952 3578 9981 3562 9999 3551 9990
      3560 9944
TIME...MOT...LOC 2344Z 227DEG 27KT 3575 9968 3562 9996

BRB
Special weather statement, Aug 23, 7:12 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT TUE AUG 23 2016

OKZ009-014-240045-
ROGER MILLS OK-ELLIS OK-
712 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 745 PM CDT...

AT 711 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES WEST OF DURHAM TO 6 MILES NORTH OF REYDON TO NEAR STRONG
CITY...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3601 10000 3609 9994 3594 9967 3591 9938
      3551 9938 3565 9999 3567 10000
TIME...MOT...LOC 0011Z 221DEG 23KT 3586 10003 3575 9996 3569 9957

BRB
Special weather statement, Aug 23, 7:14 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT TUE AUG 23 2016

OKZ016-240045-
CUSTER OK-
714 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 745 PM CDT...

AT 712 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR HAMMON TO 6 MILES NORTHWEST OF ARAPAHO...MOVING NORTHEAST AT 25
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3581 9938 3581 9869 3549 9887 3549 9937
      3555 9936 3555 9938
TIME...MOT...LOC 0012Z 242DEG 22KT 3561 9936 3563 9905

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:12 PM CDTSpecial Weather StatementOUNRoger Mills33 min
Aug 23, 7:14 PM CDTSpecial Weather StatementOUNCuster31 min
Aug 23, 7:21 PM CDTAreal Flood AdvisoryOUNCuster3 hr
Aug 23, 7:32 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills28 min
Aug 23, 8:00 PM CDTSpecial Weather StatementOUNCuster30 min
Aug 23, 8:01 PM CDTSpecial Weather StatementOUNRoger Mills29 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills28 min
Aug 24, 4:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 24, 4:41 PM CDTSpecial Weather StatementOUNBlaine49 min
Aug 24, 5:24 PM CDTSpecial Weather StatementOUNGarfield51 min
Aug 24, 5:34 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant26 min
Aug 24, 5:45 PM CDTSevere Thunderstorm WarningOUNGarfield30 min
Aug 24, 5:50 PM CDTAreal Flood AdvisoryOUNGarfield115 min
Aug 24, 6:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble43 min
Aug 24, 6:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Aug 24, 6:20 PM CDTSpecial Weather StatementOUNKay25 min
Aug 24, 6:24 PM CDTSevere Thunderstorm WarningOUNKay, Noble51 min
Aug 24, 6:35 PM CDTSpecial Weather StatementOUNCanadian25 min
Aug 24, 6:40 PM CDTSpecial Weather StatementOUNJackson50 min
Aug 24, 6:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.